Alert archive / Texas / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 138, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 22, 2015, 6:08 PM CDT for Brewster County, Jeff Davis County, Pecos County, Texas. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2015, 6:08 PM CDT (23:08 UTC)
- Expired
- May 22, 2015, 6:45 PM CDT
- In force
- 37 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Brewster County, TX, Jeff Davis County, TX, Pecos County, TX
The radar
The Midland/Odessa radar (KMAF), 178 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 6:15 PM CDT | TORNADO | 11 Ne Alpine, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.1 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 132 J/kg
- Mixed-layer CIN
- -215 J/kg
- Mixed-layer LCL
- 574 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 292 m²/s²
- 0-3 km storm-relative helicity
- 359 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.8
The text
As transmitted, in the capitals the NWS used until 2016.
666
WUUS54 KMAF 222308
SVRMAF
TXC043-243-371-222345-
/O.NEW.KMAF.SV.W.0138.150522T2308Z-150522T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
608 PM CDT FRI MAY 22 2015
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTH CENTRAL BREWSTER COUNTY IN SOUTHWEST TEXAS...
EXTREME EAST CENTRAL JEFF DAVIS COUNTY IN SOUTHWEST TEXAS...
WEST CENTRAL PECOS COUNTY IN SOUTHWEST TEXAS...
* UNTIL 645 PM CDT
* AT 605 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HOVEY...AND
MOVING NORTHEAST AT 20 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
BELDING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!
&&
LAT...LON 3069 10360 3084 10345 3090 10326 3085 10299
3072 10297 3053 10293 3039 10304 3029 10328
3052 10363
TIME...MOT...LOC 2307Z 220DEG 16KT 3059 10330
HAIL...1.75IN
WIND...60MPH
$$
121 follow-up statement
923
WWUS54 KMAF 222336
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
636 PM CDT FRI MAY 22 2015
TXC043-243-371-222345-
/O.CON.KMAF.SV.W.0138.000000T0000Z-150522T2345Z/
PECOS TX-BREWSTER TX-JEFF DAVIS TX-
636 PM CDT FRI MAY 22 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EXTREME EAST
CENTRAL JEFF DAVIS...NORTH CENTRAL BREWSTER AND WEST CENTRAL PECOS
COUNTIES UNTIL 645 PM CDT...
AT 635 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HOVEY...AND
MOVING NORTHEAST AT 20 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 70 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO
MOBILE HOMES...ROOFS AND OUTBUILDINGS.
LOCATIONS IMPACTED INCLUDE...
HOVEY AND BELDING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3069 10360 3084 10345 3090 10326 3085 10299
3072 10297 3053 10293 3039 10304 3029 10328
3052 10363
TIME...MOT...LOC 2336Z 220DEG 16KT 3057 10335
TORNADO...POSSIBLE
HAIL...1.75IN
WIND...70MPH
$$
12What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 6:01 PM CDT, 7 minutes earlier.
Area forecast discussion, May 22, 6:01 PM CDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
601 PM CDT Fri May 22 2015
.DISCUSSION...
See aviation discussion below.
&&
.AVIATION...
A strong upper level storm system across Arizona is expected to
produce occasional showers and thunderstorms through the TAF
period with occasional MVFR conditions. Southeast winds of 10 to
25 mph and gusty tonight is expected to become south to southwest
by mid Saturday morning.
&&
.PREV DISCUSSION... /ISSUED 254 PM CDT Fri May 22 2015/
DISCUSSION...
Severe thunderstorms are expected to develop over southwest Texas
this afternoon, with more thunderstorms developing late tonight over
the Guadalupe Mountains or southeast New Mexico Plains, if not the
Upper Trans Pecos. Heavy rainfall will be spotty over southwest
Texas this afternoon/evening, but looks to become more widespread
over the northern CWA tonight, and over the Permian Basin and
Lower Trans Pecos Saturday when another round of convection
appears to be in the offing. Severe storms will also be possible
Saturday.
A large upper low over southern California today will head east this
weekend with southwest flow aloft propagating several shortwave
troughs over the region. One such shortwave trough just east of the
northern Baja Peninsula will provide a modicum of lift this
afternoon and evening over southwest Texas where SBCAPES will rise
to around 2500 J/Kg over the higher terrain and along a
strengthening surface trough. Expect thunderstorms to develop over
the higher terrain with 0 to 6Km bulk shear of 30-40kt and steep mid
level lapse rates of 7-8C/Km resulting in organized severe
thunderstorms in and near the Davis/Glass Mountains, Stockton
Plateau, Big Bend region and into the Lower Trans Pecos tonight.
Large hail and damaging winds will be the primary threats, although
a tornado or two is not out of the question. Storms could
conglomerate into a small MCS and head east/southeastward across the
Lower Trans Pecos tonight. Heavy rainfall will be a concern, but
convection is not expected to be widespread and localized flash
flooding will be possible.
This evening and later tonight, more thunderstorms are expected to
develop over the Upper Trans Pecos and southeast New Mexico. A low
level jet will strengthen over the area due to height falls ahead of
the approaching upper low, and provide a modestly unstable airmass
to feed into a developing cluster of storms over the Guadalupe
Mountains and southeast new Mexico Plains, if not over the Upper
Trans Pecos. Shortly after convective initiation, instability
and shear will be conducive for organized thunderstorms, and along
with steep mid level lapse rates spreading over these areas, result
in storms capable of large hail, damaging winds, perhaps a tornado
and locally heavy rainfall. Think these storms will head east/
northeastward, along with the warm front, and move into the northern
Permian Basin as they cluster into another MCS late tonight. PWaTs
will ramp up to near 1 inch over southeast New Mexico tonight and
closer to 1.5 inch over the northern Permian Basin. Think if a
complex develops, heavy rainfall could result in flash flooding,
especially over Lea County and the northern Permian Basin, where
there has been heavy rainfall recently. Since storms could develop
off the Guadalupe Mountains, think Eddy county could also receive
heavy rainfall early on. Despite Eddy County not having widespread
heavy rainfall recently, will still include them in the Flash Flood
Watch tonight due to high precipitable water, and heavy rainfall
potential.
Convection could still be under way Saturday morning over the
northern CWA. Think the atmosphere will destabilize along and east
of a surface trough, which will reside over the western CWA Saturday
afternoon, as temperatures start to return to closer to normal
values. Then we could see another round of convection Saturday
afternoon as the base of the upper low extends well south into the
region, enhancing lift over the region into the evening. Convective
initiation may be altered depending on how widespread convection is
tonight, but will still have to carry a good chance to numerous
thunderstorms in the forecast due to increased synoptic scale lift
over the region. Some of these storms could be severe too as shear
and lapse rates will be favorable again. Heavy rainfall will again
be of concern, especially over the western Low Rolling Plains,
central/eastern Permian Basin and Lower Trans Pecos where PWaTs rise
to 1-1.5 inch, or near 2 standard deviations above normal. Another
cluster of storms could form Saturday night over these areas with
training of thunderstorms enhancing heavy rainfall potential. Will
go ahead and include all of these areas in the Flash Flood Watch,
which will likely have to be adjusted later tonight, if not again
Saturday afternoon. Convection may continue Saturday night over the
Permian Basin and Lower Trans Pecos, so the FFA may have to be
extended.
Sunday may be a down day as the upper low ejects into the northern
U.S. Plains. However, another lobe of energy will wheel around the
southwestern periphery of the departing upper low and head for the
region. Therefore, will include more thunderstorm chances over the
forecast area Monday as this shortwave trough nears the region.
Moisture will spread northwestward into the region, and along with
near normal temperatures, promote an unstable atmosphere along a
sharpening dryline and the potential for more severe thunderstorms
Monday and Monday night. The ua trough will pass by Tuesday, but
yet another ua trough will deepen over the western ConUS and head
east, so thunderstorm chances could increase again Tuesday over the
east, then further west Wednesday. Temperatures should be near
normal throughout the extended.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH through Saturday afternoon FOR THE FOLLOWING
ZONES... Central Lea County...Eddy County Plains...
Guadalupe Mountains of Eddy County...Northern Lea County...
Southern Lea County.
TX...FLASH FLOOD WATCH through Saturday afternoon FOR THE FOLLOWING
ZONES... Andrews...Borden...Crane...Dawson...Ector...
Gaines...Glasscock...Howard...Loving...Martin...Midland...
Mitchell...Pecos...Reagan...Reeves County and Upper Trans
Pecos...Scurry...Terrell...Upton...Ward...Winkler.
&&
67/80
Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland
Check us out on the internet at:
http://weather.gov/midlandHazardous weather outlook, May 22, 2:40 PM CDT, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 240 PM CDT FRI MAY 22 2015 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-231945- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 240 PM CDT FRI MAY 22 2015 /140 PM MDT FRI MAY 22 2015/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING ACROSS THE PARTS OF THE TRANS PECOS...ESPECIALLY AROUND THE BIG BEND REGION AND INTO THE LOWER TRANS PECOS WHERE LARGE HAIL... DAMAGING WINDS...AND BRIEF VERY HEAVY RAIN ARE POSSIBLE. A TORNADO OR TWO MAY BE POSSIBLE THIS AFTERNOON AND EVENING ACROSS THE LOWER TRANS PECOS...STOCKTON PLATEAU...BIG BEND AREA...AND THE DAVIS AND GLASS MOUNTAINS. ALSO LATE TONIGHT ACROSS SOUTHEAST NEW MEXICO AND THE NORTHWEST BASIN SEVERE STORMS WILL BE POSSIBLE. HAIL...STRONG WINDS...AND LOCALLY HEAVY RAINFALL WILL BE THE MAIN THREATS. IN ADDITION... STRONG STORMS MAY CONTINUE TO MOVE EAST ACROSS THE FAR LOWER REACHES OF THE LOWER TRANS PECOS. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR TONIGHT THROUGH SATURDAY AFTERNOON FOR SOUTHEAST NEW MEXICO...THE PERMIAN BASIN...THE WESTERN LOW ROLLING PLAINS...THE UPPER TRANS PECOS AND THE LOWER TRANS PECOS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE WILL BE A CHANCE TO GOOD CHANCE OF THUNDERSTORMS SATURDAY... SOME STORMS MAY BE SEVERE. LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL WILL BE THE MAIN THREATS. A FLASH FLOOD WATCH CONTINUES THROUGH SATURDAY AFTERNOON FOR SOUTHEAST NEW MEXICO...THE PERMIAN BASIN...THE WESTERN LOW ROLLING PLAINS...THE UPPER TRANS PECOS AND THE LOWER TRANS PECOS. THUNDERSTORMS WILL AGAIN BE POSSIBLE ON MONDAY SOME OF WHICH COULD BE SEVERE. .SPOTTER INFORMATION STATEMENT... THERE IS A 50% CHANCE OF SPOTTER ACTIVATION BY 4 PM. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Local storm report, May 22, 4:26 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
426 PM CDT FRI MAY 22 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL 5 E TERLINGUA 29.32N 103.54W
05/22/2015 E0.88 INCH BREWSTER TX TRAINED SPOTTER
HAIL WAS REPORTED ON FM 170.
&&
MSCHULDTLocal storm report, May 22, 4:51 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
451 PM CDT FRI MAY 22 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0413 PM TSTM WND DMG TERLINGUA 29.32N 103.62W
05/19/2015 BREWSTER TX NWS EMPLOYEE
TWO POWER POLES WERE KNOCKED DOWN BY WIND ON HIGHWAY 180
AND FM 170.
&&
MSCHULDTLocal storm report, May 22, 4:51 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
451 PM CDT FRI MAY 22 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0413 AM TSTM WND DMG TERLINGUA 29.32N 103.62W
05/19/2015 BREWSTER TX NWS EMPLOYEE
TWO POWER POLES WERE KNOCKED DOWN BY WIND ON HIGHWAY 180
AND FM 170.
&&
MSCHULDTSpecial weather statement, May 22, 4:57 PM CDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 457 PM CDT FRI MAY 22 2015 TXZ081-222230- BIG BEND AREA- 457 PM CDT FRI MAY 22 2015 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING WEST CENTRAL BREWSTER COUNTY UNTIL 530 PM CDT... A STRONG THUNDERSTORM WAS LOCATED 15 MILES SOUTHWEST OF ELEPHANT MOUNTAIN WILDLIFE MANAGEMENT AREA AT 457 PM CDT...MOVING NORTHEAST AT 20 MPH. THIS STORM WILL CROSS SH 118 AND IS STRENGTHENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. && LAT...LON 3006 10350 2975 10334 2971 10366 2988 10373 TIME...MOT...LOC 2157Z 236DEG 19KT 2983 10360
Special weather statement, May 22, 5:28 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 528 PM CDT FRI MAY 22 2015 TXZ074-081-222315- DAVIS/APACHE MOUNTAINS AREA-BIG BEND AREA- 528 PM CDT FRI MAY 22 2015 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING CENTRAL BREWSTER COUNTY UNTIL 615 PM CDT... A STRONG THUNDERSTORM WAS LOCATED 19 MILES SOUTHWEST OF MARATHON AT 528 PM CDT...MOVING NORTHEAST AT 20 MPH. ADDITIONAL STRONG STORMS WERE DEVELOPING WEST OF SH 118. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. && LAT...LON 3040 10320 3001 10307 2991 10350 3006 10372 TIME...MOT...LOC 2228Z 230DEG 24KT 3004 10349
Special weather statement, May 22, 5:34 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 534 PM CDT FRI MAY 22 2015 TXZ074-075-222300- PECOS-DAVIS/APACHE MOUNTAINS AREA- 534 PM CDT FRI MAY 22 2015 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING NORTH CENTRAL BREWSTER AND WEST CENTRAL PECOS COUNTIES UNTIL 600 PM CDT... A STRONG THUNDERSTORM WAS LOCATED 22 MILES SOUTHWEST OF BELDING AT 534 PM CDT...MOVING NORTHEAST AT 20 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. && LAT...LON 3088 10304 3071 10277 3042 10328 3056 10341 TIME...MOT...LOC 2234Z 230DEG 19KT 3055 10327
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 2:55 PM CDT | Flash Flood Watch | MAF | Andrews, Borden, Crane, Dawson, Ector, Gaines and 13 more | 40 hr |
| May 22, 3:44 PM CDT | Special Weather Statement | MAF | 46 min | |
| May 22, 3:55 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 65 min |
| May 22, 4:30 PM CDT | Areal Flood Advisory | MAF | Brewster | 3 hr |
| May 22, 4:57 PM CDT | Special Weather Statement | MAF | Brewster | 33 min |
| May 22, 4:58 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 62 min |
| May 22, 5:28 PM CDT | Special Weather Statement | MAF | Brewster | 47 min |
| May 22, 5:34 PM CDT | Special Weather Statement | MAF | Pecos | 26 min |
| May 22, 5:54 PM CDT | Areal Flood Advisory | MAF | Brewster, Pecos | 3 hr |
| May 22, 6:43 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Jeff Davis, Pecos | 62 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.